A pill bottle with side effects warnings on the label

What To Do When Side Effects Get The Best Of You

Recently, my doctor put me on a new type of medication, Duloxetine. The aim was to target some of my physical pain, more specifically, to manage anything falling under the category of chronic pain.1 Duloxetine is an antidepressant. In fact, it’s a serotonin-norepinephrine reuptake inhibitor, also known as an SNRI. It is used to treat, amongst other things, fibromyalgia and chronic musculoskeletal pain. I haven’t been formally diagnosed with fibromyalgia, but my doctor felt it would be worth attempting to relieve some of my most painful, and random, symptoms.

I’ve now been on this medication for almost two months. While it's still a bit early to notice any specific changes to my pain levels, I have experienced some very puzzling side-effects. These lasted around six weeks.

And I won’t lie, the side-effects have been tough

For the first couple of weeks, all I could do was sleep during the day. My eyes felt heavy, and as soon as I lied down, I would instantly fall asleep. My alarm would buzz, I'd get up and be able to do a few things around my flat. But soon after, I’d be feeling sleepy again.

Feeling this tired so often was annoying, but what bothered me the most was the on/off nausea that came to join the party. These bouts began after the first few days and went on for five weeks. I didn't fancy any of my favorite foods, and, overall lost my appetite. The only thing I was able to stomach were gluten-free crackers.

Then came the blurred vision, making me feel all sorts of insecure walking my dog, or when crossing the street. Fortunately, I had read up on Duloxetine before agreeing to take it, so I was aware of its most common side-effects. It helped that one of my fellow advocates had written about this particular medication, so while nausea and blurred vision were truly disruptive, at no point did I panic or worry something was seriously wrong.

When taking on a new medication or starting any long-term treatment, it is important to stay calm, listen to our bodies, and follow some steps to manage is possible side-effects.

Discuss side-effects with your doctor, before and during treatment

It is important that to talk to a physician about any side-effects that could happen. If you feel unwell, or something seems really out of sorts, contact your doctor immediately.

Set aside regular appointments to discuss or re-assess any medication. When taking an antidepressant-like Duloxetine, it is important to speak to your doctor regularly. I had a phone call a month after starting the medication, and I will have another one in eight weeks. Like this, I can discuss any changes like modifying my dosage, or whether to try something completely different.

Go easy on yourself

As I mentioned a few paragraphs back, my first weeks involved a lot of sleep. And I didn’t fight it. I switched around my schedule, pushed back any virtual meetings, and only worked when my energy levels allowed me to do so. It was tricky to manage, but attempting to power-through the side-effects, would have made me feel worse.

Tell anyone you trust about your new medication

You don’t have to disclose what you’re taking, but it is useful to tell those around you that you are not available for anything too strenuous, or that you may need some help buying groceries, or getting to places.

Share your worries on a friendly forum

Here at Endometriosis.net, there are several ways in which you can share your doubts, feel less alone, and find some friendly guidance. You can reach out through our forums or send us a message, and this community will do its best to make you feel listened and supported.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Endometriosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.